Kentucky, 2008

Hail and Damaging Winds in Kentucky, June 28, 2008

June 28, 2008 · NWS JKL · 27 events in 14 counties and zones

An approaching cold front, combined with moist and unstable air over Eastern Kentucky, resulted in the development of severe thunderstorms across portions of the area during the late afternoon and evening hours of June 28th. There were numerous reports of damaging winds, with numerous trees down across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$257,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An approaching cold front, combined with moist and unstable air over Eastern Kentucky, resulted in the development of severe thunderstorms across portions of the area during the late afternoon and evening hours of June 28th. There were numerous reports of damaging winds, with numerous trees down across the area. A few locations also reported large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 28, 3:23 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 28, 3:23 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
423 PM EDT SAT JUN 28 2008

.SHORT TERM.../TONIGHT THROUGH TUESDAY/...UPDATED
GFS AND SREF SEEMED TO HAVE THE BEST HANDLE ON SYNOPTIC PATTERN AND
WEATHER FOR THE NEXT COUPLE OF DAYS...SO A BLEND OF THOSE TWO MODELS
WAS USED FOR TODAYS FORECAST. VERY UNSTABLE AIR MASS CURRENTLY IN
PLACE ACROSS FORECAST AREA WITH SCATTERED THUNDERSTORMS FIRING DURING
PEAK DAYTIME HEATING AND ALONG AXIS OF A 39-40KT LOW LEVEL JET.
EXPECT BEST POTENTIAL FOR MORE WIDESPREAD AND INTENSE CONVECTION
AROUND 0Z THIS EVENING...AS AN MCV AND UPPER LEVEL JET STREAK MOVE
ACROSS THE OHIO VALLEY. INSPITE OF RATHER ANEMIC WIND PROFILES IN THE
MODEL SOUNDINGS AND AREA VWP...ENOUGH INSTABILITY EXISTS FOR
POSSIBILITY OF DAMAGING WIND GUSTS WITH THE STRONGER THUNDERSTORMS
THIS EVENING. MODEL SOUNDINGS ALSO SUPPORTIVE OF LOCALLY HEAVY
RAINFALL WITH PRECIPITABLE WATER VALUES OF AROUND ONE AND THREE
QUARTERS OF AN INCH AND TALL SKINNY CAPE PROFILES THROUGH TOMORROW
MORNING. MADE MENTION OF SEVERE POTENTIAL AND HEAVY RAINFALL IN BOTH
THE HWO AND ZONE FORECAST PRODUCT. PREFERRED A BLEND BETWEEN THE
WARMER MOS MEMBERS FOR HIGH TEMPERATURES ON SUNDAY...AS MODEL
SOUNDINGS AND CURRENTS OBSERVATIONS TRENDS SUPPORT WARMER TEMPS THAN
THE LATEST MAVMOS NUMBERS HAVE. STAYED COOLER THAN THE WARMEST MOS
NUMBERS FOR HIGHS ON MONDAY...GOING CLOSEST TO THE WARMER FWCMOS FOR
HIGHS ON MONDAY. AT THIS POINT STILL NOT QUITE BELIEVING AIR MASS
WILL BE AS COOL AS THE MAV/MET HIGHS FOR MONDAY. ALSO TOOK INTO
ACCOUNT LINGERING CLOUD COVER WHICH WOULD HELP MODERATE TEMPERATURES
A BIT. USED A BLEND OF HPC AND GFS QPF FOR SUNDAY AND MONDAY...WITH A
SLIGHTLY WESTWARD BIAS REGARDING THE AREAL COVERAGE OF THE BEST
RAINFALL...AS IT APPEARS AN MCS WILL FORM DURING THE LATE EVENING
HOURS TODAY AND SKIRT ACROSS THE WESTERN AND SOUTHERN PORTIONS OF THE
FORECAST AREA. DEWPOINTS AND WINDS WERE IN MODIFIED SLIGHTLY BUT WERE
OTHERWISE IN GOOD SHAPE. WENT DRY FOR MONDAY NIGHT AS BOTH THE GFS
AND NAM12 MODELS KEEP TO THE EAST AND/OR NORTH OF THE FORECAST AREA.

.LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/...UPDATED
OPERATIONAL MODELS AND ENSEMBLES AGREE PRETTY WELL FOR THIS PERIOD
THOUGH THEY BEGIN TO DIVERGE AT THE END OF NEXT WEEK. DRY NORTHWEST
FLOW AT 500 MB ARRIVES MON NIGHT AND NO WRAPAROUND MOISTURE IS
EXPECTED WITHOUT A CLOSE LOW BY THEN AND A SHORTWAVE RIDGE JUST
UPSTREAM...SO NO PRECIP EXPECTED. MODELS SHOW GENERAL WEST-SOUTHWEST
FLOW AT DEPTH BY INDEPENDENCE DAY AND A RETURN TO MORE TYPICAL SUMMER
CHANCES FOR THUNDER. 850 MB TEMPERATURES ALSO RETURN TO AROUND
+18C...ENOUGH TO FAVOR MAXES ABOVE MEX GUIDANCE AND ACCEPTED HPC
NUMBERS.

&&

.AVIATION.../18Z TO 18Z/

THUNDERSTORMS HAVE INITIATED ACROSS THE AREA BUT EXPECT THEY WILL
BE STRONGER AND MORE NUMEROUS LATER IN THE AFTERNOON. SEVERAL BANDS
OF DEVELOPING CUMULUS APPARENT ON SATELLITE WILL ORGANIZE STORMS
MOVING ACROSS EASTERN KY. MESOSCALE CONVECTIVE VORTICITY CENTER
CURRENTLY SOUTH OF EHR IS ONLY MOVING EAST AT 21 KNOTS AND WILL HELP
FIRE STORMS TOWARDS THE EAST. BUT ANYTHING FROM THAT WOULD MORE
LIKELY ARRIVE DURING THE EVENING. WILL MONITOR THAT FOR POSSIBLE
UPDATES NEXT SEVERAL HOURS. AM MORE CONFIDENT OF THE AFTERNOON FOR
TEMPO GROUPS IN THE TAFS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...GV
AVIATION...GV
Hazardous weather outlook, Jun 28, 12:57 PM EST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
157 PM EDT SAT JUN 28 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-292100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
157 PM EDT SAT JUN 28 2008

...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE LIKELY TODAY AND TONIGHT. SOME OF THESE STORMS
COULD BE SEVERE...WITH DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING...AND PENNY SIZE HAIL. IN ADDITION...ANY THUNDERSTORMS THAT
OCCUR TODAY AND TONIGHT COULD CONTAIN VERY HEAVY RAINFALL...POSSIBLY
LEADING TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM SUNDAY INTO TUESDAY. ANY
STORMS THAT DEVELOP ON SUNDAY WILL BE CAPABLE OF PRODUCING SMALL
HAIL.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

GREIF/AR

In the hours before

Special weather statement, Jun 28, 1:29 PM EST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
229 PM EDT SAT JUN 28 2008

KYZ104-106-107-109-281915-
ELLIOTT-JOHNSON-MORGAN-MAGOFFIN-
229 PM EDT SAT JUN 28 2008

...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHEASTERN ELLIOTT AND
EASTERN MORGAN AND JOHNSON AND NORTHERN MAGOFFIN COUNTIES THROUGH 315
PM EDT SATURDAY AFTERNOON...

AT 229 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CULVER TO ELKFORK TO MALONE...MOVING EAST AT 29 MPH.

THE STORMS WILL BE NEAR WILLIAMS AROUND 235 PM EDT...WONNIE AROUND
240 PM EDT...TELLA AROUND 245 PM EDT...REDBUSH AROUND 250 PM EDT...
WIN AROUND 255 PM EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 35 TO 45
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR EASTERN KENTUCKY.

SCHOETTMER
Special weather statement, Jun 28, 2:24 PM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
324 PM EDT SAT JUN 28 2008

KYZ118-282000-
LETCHER-
324 PM EDT SAT JUN 28 2008

...A STRONG THUNDERSTORM TO AFFECT CENTRAL LETCHER COUNTY THROUGH 400
PM EDT SATURDAY AFTERNOON...

AT 324 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KINGS CREEK...
MOVING EAST AT 40 MPH.

THIS STORM WILL BE NEAR OVEN FORK AROUND 330 PM EDT...ERMINE AROUND
335 PM EDT...WRIGHT AROUND 340 PM EDT...PAYNE GAP AROUND 345 PM
EDT...GASKILL AROUND 350 PM EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 35 TO 45
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR EASTERN KENTUCKY.

SCHOETTMER

The radar

The Jackson,KY radar (KJKL), 55 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Powell

When
June 28, 5:40 PM EST to 5:45 PM EST
Where
Powell County, 5 mi NE of Stanton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.901, -83.805

One tree was blown down by thunderstorm wind gusts on Upper Cane Creek Road.

Thunderstorm Wind, Jackson

When
June 28, 5:50 PM EST to 5:55 PM EST
Where
Jackson County, Annville
Measured
53 kt (61 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
37.320, -83.970

One large tree and several large branches were blown down by thunderstorm wind gusts at the Annville Institute.

Thunderstorm Wind, Estill

When
June 28, 5:56 PM EST to 6:01 PM EST
Where
Estill County, Irvine
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
37.700, -83.970

Large limbs were blown down by thunderstorm wind gusts within Irvine city limits.

Thunderstorm Wind, Estill

When
June 28, 5:56 PM EST to 6:01 PM EST
Where
Estill County, Irvine
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
37.700, -83.970

Three trees were blown down on Winchester Road in Irvine.

Thunderstorm Wind, Lee

When
June 28, 6:00 PM EST to 6:05 PM EST
Where
Lee County, Beattyville
Measured
57 kt (66 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
37.580, -83.720

Trees were blown down countywide by thunderstorm wind gusts.

Thunderstorm Wind, Owsley

When
June 28, 6:10 PM EST to 6:15 PM EST
Where
Owsley County, 2 mi SE of Booneville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
37.459, -83.654

One tree was blown down by thunderstorm wind gusts.

Thunderstorm Wind, Morgan

When
June 28, 6:14 PM EST to 6:19 PM EST
Where
Morgan County, Ezel
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.900, -83.450

One tree was blown down by thunderstorm wind gusts on Walnut Street.

Thunderstorm Wind, Clay

When
June 28, 6:15 PM EST to 6:20 PM EST
Where
Clay County, Oneida
Measured
54 kt (62 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
37.270, -83.630

Several trees were blown down by thunderstorm wind gusts near Oneida on Highways 11, 1482, and 66.

Thunderstorm Wind, Lee

When
June 28, 6:15 PM EST to 6:20 PM EST
Where
Lee County, Heidelberg
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
37.550, -83.780

A few trees were blown down by thunderstorm wind gusts.

Thunderstorm Wind, Owsley

When
June 28, 6:18 PM EST to 6:23 PM EST
Where
Owsley County, Booneville
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
37.480, -83.680

Several trees were blown down around Booneville on Routes 30, 847, 708, and 2025.

Thunderstorm Wind, Morgan

When
June 28, 6:19 PM EST to 6:24 PM EST
Where
Morgan County, Yocum
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.980, -83.330

One tree was blown down by thunderstorm wind gusts on Pleasant Run Road.

Thunderstorm Wind, Wolfe

When
June 28, 6:21 PM EST to 6:26 PM EST
Where
Wolfe County, 1 mi SSW of Torrent
Measured
53 kt (61 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
37.707, -83.677

One tree and numerous 2 inch diameter limbs were blown down by thunderstorm wind gusts.

Thunderstorm Wind, Breathitt

When
June 28, 6:25 PM EST to 6:30 PM EST
Where
Breathitt County, 3 mi SE of Turkey
Measured
58 kt (67 mph) estimated gust
Property damage
$50,000
Reported by
Department of Highways
Coordinates
37.449, -83.481

Numerous trees and other debris were blown down and onto Highways 1114, 1933, 1110, 1202 by thunderstorm wind gusts.

Thunderstorm Wind, Morgan

When
June 28, 6:33 PM EST to 6:38 PM EST
Where
Morgan County, 2 mi SW of West Liberty
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.900, -83.296

A tree was blown down by thunderstorm wind gusts on McClain Way.

Thunderstorm Wind, Morgan

When
June 28, 6:37 PM EST to 6:42 PM EST
Where
Morgan County, Adele
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.770, -83.300

One tree was blown down by thunderstorm wind gusts on Highway 191.

Thunderstorm Wind, Breathitt

When
June 28, 6:40 PM EST to 6:45 PM EST
Where
Breathitt County, 4 mi N of Jackson
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
Department of Highways
Coordinates
37.608, -83.380

Multiple trees and other debris were blown down and onto Highways 3193, 1812, and 205 north of Jackson. A tree also fell onto a powerline near Vancleve.

Thunderstorm Wind, Breathitt

When
June 28, 6:56 PM EST to 7:01 PM EST
Where
Breathitt County, 2 mi E of Lunah
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Department of Highways
Coordinates
37.570, -83.144

Trees and other debris were blown down and onto Highway 542 between mile markers 0 and 18.

Hail, Magoffin

When
June 28, 7:00 PM EST to 7:03 PM EST
Where
Magoffin County, Burning Fork
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.730, -83.020

Thunderstorm Wind, Perry

When
June 28, 7:02 PM EST to 7:07 PM EST
Where
Perry County, 2 mi NE of Hazard
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.270, -83.174

Three trees were blown down by thunderstorm wind gusts on county roads just north of Hazard.

Thunderstorm Wind, Magoffin

When
June 28, 7:03 PM EST to 7:08 PM EST
Where
Magoffin County, Tella
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.830, -83.070

A tree was blown down by thunderstorm wind gusts on Improvement Road near the intersection of Route 1081.

Thunderstorm Wind, Magoffin

When
June 28, 7:05 PM EST to 7:10 PM EST
Where
Magoffin County, 1 mi N of Royalton
Measured
54 kt (62 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
37.694, -83.020

Several trees were blown down by thunderstorm wind gusts in the Oakley community.

Thunderstorm Wind, Martin

When
June 28, 7:05 PM EST to 7:10 PM EST
Where
Martin County, Davella
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.800, -82.580

One tree was blown down by thunderstorm wind gusts on Davella Road near Route 3.

Thunderstorm Wind, Knott

When
June 28, 7:14 PM EST to 7:19 PM EST
Where
Knott County, Leburn
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.350, -82.950

Two trees were blown down by thunderstorm wind gusts at 4692 Possum Trot Road.

Thunderstorm Wind, Martin

When
June 28, 7:15 PM EST to 7:20 PM EST
Where
Martin County, 3 mi NE of Preece
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.811, -82.491

One tree was blown down by thunderstorm wind gusts on Coldwater Road.

Thunderstorm Wind, Knott

When
June 28, 7:17 PM EST to 7:22 PM EST
Where
Knott County, 4 mi NNE of Hindman
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.383, -82.952

Numerous large limbs were torn from trees by thunderstorm wind gusts. A 14 inch diameter tree was also blown down.

Thunderstorm Wind, Floyd

When
June 28, 7:23 PM EST to 7:28 PM EST
Where
Floyd County, 2 mi NNE of Prestonsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.697, -82.766

A thunderstorm wind gust estimated at 60 mph occurred. A tent was blown away and lost near Stone Crest at an elevation of 1450 feet MSL.

Thunderstorm Wind, Floyd

When
June 28, 7:25 PM EST to 7:30 PM EST
Where
Floyd County, 3 mi NNE of Prestonsburg
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
37.710, -82.759

Numerous trees and power lines were blown down at the Jenny Wiley State Park. Part of one tree fell on a building. Several boats were blown loose from the dock on Dewey Lake. One tree was blown down on a vehicle near Dewey Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109371, 109374, 109377, 109380, 109382, 109387, 109388, 109362, 109390, 109368, 109391, 109394, 109396, 109398, 109405, 109411, 109413, 109416, 109418, 109422, 109425, 109428, 109431, 109439, 109440, 109441, 109442.